Hail, Yellow Medicine
- When
- August 20, 2:50 PM CST
- Where
- Yellow Medicine County, 5 mi N of Burr
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.817, -96.367
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 20, 2:25 PM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 325 PM CDT TUE AUG 20 2002 FIRST CONCERN FOR TONIGHT WILL BE SVR WX POTENTIAL FOR THIS EVENING...THEN HEAVY RAIN TONIGHT. MAIN WARM FRONT STILL LOOPS SEWD FROM WYOMING LOW INTO SRN MO...BUT LATEST COUPLE OF SFC MAPS SUGGEST NEW WARM FRONT IS DEVELOPING ACRS FAR SRN SD INTO NW IOWA. ELEVATED STORMS ATTM FROM NERN SD INTO SWRN MN...MOST REPORTS WILL BE HAIL. HOWEVER WITH THE DEVELOPING FRONT MOVING INTO SW MN...AGREE WITH LATEST SWODY1 ABOUT THE TORNADO POSSIBILITY AND THE UPGRADE TO MDT RISK. NEW WARM FRONT IS IN GOOD ACCORDANCE WITH 12Z MODELS...THO ETA AND AVN DISAGREE ABOUT HOW FAR NORTH THE FRONT WILL GO. LATEST RUC BRINGS IT TO A VVV/MSP LINE BY 06Z. ITS EVENTUAL POSITION WILL CERTAINLY DEPEND ON WHERE MCS SETS UP...HOLDING THE WARM FRONT FROM ANY PHANTOM LEAPS NORTHWARD. LOW LEVEL JET WILL STRENGTHEN AND GRADUALLY SHIFT EWD OVERNIGHT. BEST INFLOW NEAR FRONT WILL EXTEND FROM WC MN TO MSP. WITH LOW FLASH FLOOD GUIDANCE IN A NUMBER OF COUNTIES...FLOOD WATCH IS MERITED TONIGHT. BEST INFLOW DOES NOT REACH THE EAU CLAIRE AREA UNTIL LATE WEDNESDAY MORNING...AND BY THEN THE MCS MAY BE DIMINISHING...NOT TO MENTION MODIFYING THE FRONTAL PLACEMENT. WL THEREFORE HOLD OFF EXTENDING THE FLOOD WATCH INTO EAU CLAIRE. ONCE SYSTEM GOES BY...FRONT LAYS DOWN IN A SW/NE FASHION AND EXITS OUR SERNMOST COUNTIES TMRW AFTERNOON/EVENING. CNDN HIGH COMES ON DOWN WED NIGHT AND THURSDAY...BUT THEN THE WRN END OF FRONT COMES BACK A LITTLE...WITH ANOTHER LOW PROGGED TO TREK ACROSS NRN IOWA. WL PUSH POPS BACK TO THU NITE AND FRIDAY OVER SRN HALF OF FORECAST AREA. AFTER THAT GOES BY...WRN RIDGE BUILDS UP AND TROF DVLPS DOWN INTO THE GREAT LAKES REGION. COLD AIR ALOFT COULD PROMPT A FEW SHOWERS OR EVEN SOME THUNDER ON SATURDAY IN WESTERN WISCONSIN. OTHERWISE DRY AND QUIET FOR REMAINDER OF FORECAST. .MSP...FLOOD WATCH TONIGHT FOR ALL OF CWA EXCEPT RPD/EAU AND FRM/AEL KRAUSE
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-202300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1205 PM CDT TUE AUG 20 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT WITH THE POTENTIAL FOR HEAVY RAINS LATER TONIGHT INTO WEDNESDAY MORNING... THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND SOUTHERN MINNESOTA AS WELL AS WEST CENTRAL WISCONSIN TONIGHT. SOME CITIES INCLUDED IN THE SLIGHT RISK AREA ARE ALEXANDRIA...ST CLOUD...CAMBRIDGE... MONTEVIDEO...HUTCHINSON...THE TWIN CITIES... REDWOOD FALLS...FAIRMONT...MANKATO...ALBERT LEA...RED WING ...ELLSWORTH...MENOMONIE...LADYSMITH AND EAU CLAIRE. A STRENGTHENING LOW PRESSURE SYSTEM OVER WYOMING...WILL MOVE INTO THE NORTHERN PLAINS BY WEDNESDAY MORNING. THIS WEATHER SYSTEM WILL HELP DRAWN MORE MOIST AND UNSTABLE AIR INTO THE CENTRAL AND NORTHERN PLAINS LATER TODAY AND TONIGHT. THE MAIN SEVERE WEATHER THREAT FROM THESE THUNDERSTORMS ARE LARGE HAIL AND DAMAGING WINDS. HOWEVER...THIS SITUATION MAY EVOLVE INTO A HEAVY RAIN PRODUCING EVENT DURING THE OVERNIGHT HOURS WITH SEVERAL INCHES OF RAIN POSSIBLE IN SOME LOCATIONS. AT THIS TIME THE PRIMARY THREAT OF EXCESSIVE RAINFALL IS MOST LIKELY IN CENTRAL AND PARTS OF SOUTHERN MINNESOTA. SPOTTERS AND THE PUBLIC ALIKE SHOULD KEEP UP ON THE LATEST STATEMENTS...WATCHES OR WARNINGS TONIGHT. JVM
The Sioux Falls radar (KFSD), 140 km away, was scanning. The volume nearest the first event began at 20:49 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314043, 5314044.